A case of bilateral leg edema associated with levofloxacin A case reportopen access
- Na, Jeonggu; Lee, Tae Won; Bae, Eunjin; Lee, Eun Ju; Jang, Ha Nee; Cho, Hyun Seop; Chang, Se-Ho; Park, Dong Jun
- Issue Date
- LIPPINCOTT WILLIAMS & WILKINS
- adverse drug reactions; edema; levofloxacin
- MEDICINE, v.98, no.30
- Journal Title
- Rationale: A number of medicines are associated with edema. However, only 2 cases of edema of both lower legs, associated with levofloxacin, have been reported. Patient: We report the case of levofloxacin-associated bilateral leg edema in an 81-year-old male. The patient was referred to the Division of Nephrology due to edema limited to both lower legs, which had developed 1 day before. He had undergone supraglottic laryngectomy due to supraglottic cancer in our institution 6 months ago. He had been admitted to the Department of Otolaryngology due to persistent aspiration and general weakness 5 days ago. Diagnosis: The patient had no underlying diseases that could result in edema. No abnormalities were detected in several diagnostic tests. He strongly denied using other medications including herbal or traditional remedies, recreational drugs, or drugs of abuse. The patient had been intravenously administered levofloxacin at 750 mg per day 5 days earlier; on this basis levofloxacin-induced edema was suspected. Interventions and outcomes: Levofloxacin was immediately withdrawn and conservative management (salt restriction and withdrawal of intravenous fluid) was initiated. His edema was completely restored within 3 weeks after withdrawal of levofloxacin. Outcomes: The patient stopped taking levofloxacin and he did not have any recurrent edema until his death due to uncontrolled pneumonia. Lessons: Levofloxacin should be added to the list of drugs associated with the development of bilateral leg edema. This might obviate the need for time-consuming studies for diagnostic purposes and application of ineffective or harmful treatments.
- Files in This Item
- There are no files associated with this item.
- Appears in
- College of Medicine > Department of Medicine > Journal Articles
Items in ScholarWorks are protected by copyright, with all rights reserved, unless otherwise indicated.